Endgames Picture quiz

Black legs

BMJ 2010; 341 doi: https://doi.org/10.1136/bmj.c3511 (Published 21 July 2010) Cite this as: BMJ 2010;341:c3511
  1. Futoshi Shintani, consultant psychiatrist1,
  2. Masaki Izumi, senior consultant physician2
  1. 1Department of Neuropsychiatry, Tokyo Musashino Hospital, Tokyo, 17-0037, Japan
  2. 2Department of Internal Medicine, Tokyo Musashino Hospital
  1. Correspondence to: F Shintani shintani{at}cmdlab.co.jp

    A 62 year old man with a 20 year history of chronic alcoholism presented to our hospital with severe diarrhoea. Since his company went bankrupt in 2008, he had been living on the streets without receiving welfare benefits. On examination, he was emaciated and gave off a pungent smell. He seemed to be alert but could not give a personal history. Neurological examination was unremarkable, although his deep tendon reflexes were reduced in all extremities. He had black discoloured skin lesions on both lower legs, below the hem of his knee length trousers (fig 1). Serum biochemistry showed decreased concentrations of niacin (2.1 μg/ml; normal 4.7-7.9) and thiamine (17 ng/ml; normal 28-56). A week after admission, when asked how he had spent the past few days, he answered without hesitation, “I returned from business yesterday. I’m going to play golf with a customer today.” When asked 10 minutes later, he replied, “I was at home.” Brain magnetic resonance imaging was performed (fig 2).

    Fig 1 Black discoloured lesions on the lower legs

    Fig 2 (A) Coronal and (B) sagittal T1 weighted magnetic resonance imaging of the brain

    Questions

    • 1 What is the most likely cause of the skin lesions shown in fig 1?

    • 2 What symptom can be deduced from his response to episodic memory questions a week after admission?

    • 3 What does the brain magnetic resonance imaging scan show and what is the likely diagnosis?

    • 4 How would you plan the management of this patient?

    Answers

    1 What is the most likely cause of the skin lesions?

    Short answer

    The bilateral skin lesions on the legs are most likely caused by pellagra.

    Long answer

    The most likely diagnosis is pellagra resulting from deficiency of niacin as a consequence of malnutrition and prolonged excessive alcohol consumption. Pellagra is mainly caused by lack of dietary niacin1 or tryptophan (or both), which are precursors of …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe